Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 32, NWS Huntsville, AL

May 17, 2003DeKalb County, Alabama

NWS Huntsville, AL issued this flash flood warning at May 17, 2003, 10:32 PM CDT for DeKalb County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2003, 10:32 PM CDT (03:32 UTC)
Expired
May 18, 2003, 1:30 AM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 61 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1730 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
3.3
Supercell composite
15.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 180332
FFWHUN
ALC049-180630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1032 PM CDT SAT MAY 17 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DEKALB COUNTY IN NORTHEAST ALABAMA

* UNTIL 130 AM CDT

* AT 1032 PM CDT...WEATHER SERVICE RADAR INDICATED A LARGE AREA OF   
  SHOWERS AND THUNDERSTORMS MOVING INTO DEKALB COUNTY FROM THE       
  SOUTH. MOVEMENT WAS TO THE NORTH AT 30 MPH. 

  DEKALB COUNTY EMERGENCY MANAGEMENT REPORTED PONDING OF WATER ON    
  ROADWAYS HAD ALREADY BEGUN...AND UP TO AN INCH OF RAIN CAN BE      
  EXPECTED...ESPECIALLY FROM FORT PAYNE EASTWARD...THROUGH THE       
  WARNING PERIOD. IN ADDITION...A LARGE AREA OF RAIN TO THE WEST     
  WILL SLOWLY EDGE EASTWARD DURING THE WARNING PERIOD...AND ANY      
  ADDITIONAL RAIN WILL ONLY AGGRAVATE THE FLOODING THREAT.

* SOME LOCATIONS AFFECTED INCLUDE...
  COLLINSVILLE...CROSSVILLE...FORT PAYNE...FYFFE...GERALDINE...
  HENAGAR...IDER...POWELL...RAINSVILLE AND SYLVANIA

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS 
OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE RISING 
WATERS DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD

LAT...LON 3422 8610 3442 8613 3456 8586 3486 8559
          3453 8552 3449 8558 3444 8560 3437 8564
          3421 8586

$$ 

JE/23
2 follow-up statements
000 
WGUS74 KHUN 180528
FFSHUN
ALC049-180630-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1225 AM CDT SUN MAY 18 2003

...A FLASH FLOOD WARNING CONTINUES FOR DEKALB COUNTIES UNTIL 130 AM 
CDT...

AT 1225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAINFALL CONTINUING OVER EASTERN AND NORTHERN SECTIONS OF 
DEKALB COUNTY. RAINFALL ESTIMATES INDICATE THAT 2 TO 3 INCHES OF 
RAIN HAS ALREADY FALL ACROSS THE WARNED AREA WITH AN ADDITIONAL INCH 
OF RAIN POSSIBLE THROUGH 130 AM.

SOME CITIES AFFECTED THROUGH 130 AM CDT INCLUDE...
VALLEY HEAD...FORT PAYNE...VALLEY HEAD AND SYLVANIA.

LOCAL LAW ENFORCEMENT REPORTS FLOODING IN THE FORT PAYNE AND 
COLLINSVILLE AREAS WITH BIG WILLS CREEK OUT OF IT BANKS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

LAT...LON 3476 8559 3446 8555 3422 8597 3448 8601

$$
000 
WGUS74 KHUN 180636
FFSHUN
ALC049-180700-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
133 AM CDT SUN MAY 18 2003

...THE FLASH FLOOD WARNING FOR DEKALB COUNTY IS BEING ALLOWED TO
EXPIRE...

AT 133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAINFALL WAS ENDING ACROSS THE WARNED AREA...AND THE 
IMMEDIATE FLASH FLOOD THREAT WAS DIMINISHING. HOWEVER...SOME 
ADDITIONAL LIGHT TO MODERATE RAIN IS EXPECTED OVERNIGHT. THIS WILL 
ALLOW BIG WILLS CREEK...AND OTHER CREEKS IN DEKALB COUNTY...TO 
CONTINUE TO RUN AT HIGH LEVELS OVERNIGHT. MOTORISTS SHOULD BE ALERT 
WHEN TRAVELING ACROSS DEKALB COUNTY.

A FLOOD WATCH REMAINS IN EFFECT FOR THE AREA THROUGH THIS AFTERNOON.

LAT...LON 3474 8556 3445 8555 3423 8586 3431 8603
          3456 8586

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 17, 10:07 PM CDT, 25 minutes earlier.

Area forecast discussion, May 17, 10:07 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1007 PM CDT SAT MAY 17 2003

CURRENT FCST IN GOOD SHAPE. UPPER LOW CONTINUES TO DROP SLOWLY SOUTH
INTO NW MS. CONVECTIVE COMPLEX ONE EASTERN SIDE OF UPPER LOW
COVERING MUCH OF AL. OVERALL SEVERE THREAT HAS BEEN ON THE DECREASE
WITH FOCUS SHIFTING TO HEAVY RAIN THREAT. MOISTURE WILL CONTINUE TO
FEED NORTHWARD IN DEEP SOUTHERLY FLOW. WILL KEEP CURRENT FFA GOING.
TEMPS CURRENTLY IN THE MID 60S AND PROBABLY WILL NOT CHANGE MUCH
OVERNIGHT.

.HUN...FLOOD WATCH FOR ALL OF NRN ALABAMA UNTIL SUNDAY AFTERNOON.

09
Hazardous weather outlook, May 17, 9:13 PM CDT, 1 hour 19 minutes before
ALZ001>010-016-181115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
913 PM CDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TONIGHT)...

A FLOOD WATCH IS IN EFFECT FOR ALL OF NORTHERN ALABAMA TONIGHT.

THE MAIN THREAT TONIGHT WILL BE HEAVY RAIN AND POSSIBLE FLOODING.
THE GROUND IN MANY AREAS IS SATURATED...AND ADDITIONAL RAINFALL
WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS.

AN ISOLATED SEVERE THUNDERSTORM WITH HAIL CANNOT BE RULED OUT
TONIGHT...BUT THE THREAT IS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)...

THE FLOOD WATCH CONTINUES THROUGH SUNDAY AFTERNOON AS MORE SHOWERS
AND THUNDERSTORMS ARE FORECAST TO DEVELOP. THERE IS ALSO A SMALL
THREAT OF MORE SEVERE WEATHER SUNDAY...ESPECIALLY EAST OF INTERSTATE
65. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE SUNDAY
AFTERNOON...WITH THE MAIN THREATS LARGE HAIL AND DAMAGING WINDS.

A SLOW MOVING UPPER LEVEL SYSTEM WILL KEEP A CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST THROUGH WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED TONIGHT...BUT MAY BE NEEDED ON SUNDAY.

JE/23

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:52 PM CDTFlash Flood WarningHUNLawrence, Limestone, Madison, Morgan4 hr

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.